Skip to Accessibility Tools Skip to Content Skip to Footer

Forums


Natural Remedies

Side effect from B2?

  • By DisMom

    Because I seem to have insane side effects from every prescription I try, my neuro suggested 400mg of Riboflavin (B2) per day. I jumped on board because she said there is no chance of side effects except neon pee.

    One week later: Have nausea and diarrhea every day since I started and for the last two days I have had chest tightness and heart palpitations for the first time in my life. I suppose it could be anxiety but I’ve never had palpitations before from my anxiety.

    Everyone says B2 has no side effects. Is this even possible? I’m scared the doctor will think I’m nuts.

    reply
  • By Nancy Harris Bonk Moderator

    Hi DisMom,

    Thank you for your question. I doubt you are “nuts” and it’s entirely possible to have unwanted side effects for ANY medication, whether it is a supplement or prescription. In fact diarrhea is a potential side effects of riboflavin which you can read about here; https://migraine.com/migraine-treatment/natural-remedies/riboflavin-vitamin-b2/.

    The thing about supplements and/or natural remedies is that everyone thinks they are safe and have no side effects. That’s not true at all, these were natures first drugs and do have potential side effects and interact with other medications we take and any other conditions we have. Here is more information on natural remedies; https://migraine.com/blog/natural-migraine-remedies/ and https://migraine.com/blog/thinking-of-going-natural/.

    One thought is to start on a lower dose of B2 for a week or so and see if that helps, of course you’d want to check with your doctor or pharmacist first.

    Let me know what you think,
    Nancy

    reply
  • By Tamara

    Omg, finally found someone else!!! Yes I have had problems with B2 as well. I’m a bit different from you – I got symptoms similar to my food allergies – severe bloating, diarrhea and pain.

    I tried dropping down to 100mg daily – I still received symptoms. I am currently looking for another brand to see if it is an allergic response (I’m very severely sensitive to wheat and dairy). I see my dietician who recommended it on Wednesday … if I find out anything I’ll let you know.

    Have you had any luck since your post?

    reply
  • By Jojiieme

    Can I suggest you check the source of the vit B? Supposedly, my latest round of IgE blood tests shows I’m not allergic to any of the food chemicals I know I react severely to (have now been referred to a new allergist). I’ve been known to have severe asthma attacks from eating an extra sprig of broccoli! I’m also wheat and dairy-protein sensitive (not lactose).
    Once you know, you can choose a formulation that’s less likely to irritate.
    Tamara, I hope the long migraine from New Year has settled.

    reply
  • By DisMom

    Update: I stopped the B2 (Riboflavin). The symptoms slowly went away. I started it again this week, only 100 mg daily. No gastro symptoms but the palpitations returned. I think I’m done with trying B2! Oh well. 🙁

    reply
    • By Nancy Harris Bonk Moderator

      Hi DisMom,

      Thank you for the update! I’m sorry about the B vitamin not working for you. Have you tried any other dietary supplements? Magnesium, Co enzyme Q10, and others are used for migraine prevention. Take a look at this section about natural remedies; https://migraine.com/migraine-treatment/natural-remedies/.

      Keep us posted,
      Nancy

      reply
  • By Jojiieme

    Bummer! FWIW, I get occasional strong and disturbing palpitations around my heart too, often in the middle of a bunch of other emerging symptoms.
    In my twenties, being prepped for ovarian cyst surgery, I was told it was a heart murmur. Mum had a heart murmur, so that scared me, but no-one could ever replicate the results. In my 40s, I was told it was probably something that only showed up under extreme stress (and by this time we knew I react various meds), so not to worry. And then a few years later we discovered I have a kind of arthritis in the cartilage in my ribcage (costo-corti-something) that feels like heart stuff but isn’t.
    My current migraine cocktail brings on an occasional flutter more on left side than central, a sharp stabbing grab-the-muscles twinge, lose-your-breath twinge. Scares you stupid. By the time it’s registered it’s gone, and you’re left wondering if it’s going to come back…but that it for maybe 6weeks, or so. Or maybe it’s tied to my periods. I haven’t worked it out yet.
    My point is, so far these twinges -for me – haven’t been consistent enough to change my meds. I have reported them. I don’t take the vit B2 (didn’t work better than placebo for me). For me, the heart stuff is something else concurrent with the migraines, not necessarily tied to the meds but revealed as the meds do their work.
    I hope you find your answers. I’m writing this, wondering how I’m going to get through another 2months of heat and humidity.

    reply
    • By Nancy Harris Bonk Moderator

      Hi JOJ,

      Thanks for your input, good luck with the heat and humidity.

      Nancy

      reply
  • By AskKim

    I hate to wake up an old thread but I too am getting baffling nausea from the B2 supplement that the neuro put me on. There doesn’t seem to be much about this on the web. I did a bunch of double checking and isolated my dose and it’s definitely from the b2/Riboflavin. How weird huh? I mostly am posting to add to this thread so that others know that are not alone if they are one of the minority, like us, that run into this.

    reply
    • By GolEm

      Thank you for waking up that old thread, AskKim! That is so reassuring. I started B2 at 100 mg a couple weeks ago in a white capsule, was getting gas and stomach pains, switched to a 50 mg yellow tablet, and then even cut that in half when my digestion was still out of whack. Now I am having terrible nausea at night, almost no appetite during the day. And getting even more migraines! I have been off of the B2 for a couple days and waiting to feel decent again. This happened to me with magnesium a few years back (that gave me diarrhea, too) even on a low dose. I can be sensitive to medication; even getting off 5 mg propranolol was dreadfully hard. I guess for a few of us, vitamins and supplements can be just too powerful for our systems. I don’t have any food allergies, though as I am getting into middle age my stomach is a lot more sensitive sometimes. Have you tried vitamin E? I seem to be tolerating a vitamin E complex pretty well so far.

      reply
  • By Jojiieme

    Is it coloured, perhaps yellow or orange? You might be reacting to the dye of the supplement. A lot of us do and don’t realise it. Blue is another medication colour to avoid. Stick to plain white whenever possible, and unflavoured.

    reply
  • By Nancy Harris Bonk Moderator

    Hi AksKim,

    Thank you for your question. JOJ gave you some good information. I wonder if starting, or restarting, B2 at a lower dose then tapering up slowly would be helpful – just a thought!

    Nancy.

    reply